| Model Number |
APB-5-10-3D-SS |
| Medical Device Problem Code |
Separation Failure (2547)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
07/31/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the axium coil failed to detach.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the m-1 bifurcation with a max diameter of 20mm.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil was delivered with no issue, but the coil failed to detach at the target location.An instant detacher was used twice, a second instant detacher was used twice, and then the manual detachment method was performed once.After all of the attempts, the coil still did not detach.The coil was retrieved, and the procedure was completed with another device.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
Additional Manufacturer Narrative
The instant detachers used in the event were not returned.The axium prime pusher actuator interface was found detached (loose) from within the coupler tube.This indicates that there appears to have been an attempt to detach the implant utilizing the instant detacher.The axium prime pusher was found broken at the load indicator, retained by the release wire.The release wire was found pulled for ~75.0cm.The axium prime pusher was also found broken at the manual detachment location (via hypotube) break indicator.No bends or kinks were found with the pusher.Under the microscope, the release wire coin was found to be located against the lumen stop, the coil shield was found to be present, and the implant coil was found to be still attached to the pusher.The implant coil was found damaged and had lost its original shape.During testing, the pusher was intentionally broken to locate the release wire.The re lease wire was found broken within the pusher at ~107.2cm from the distal end.The accessible portion of the release wire was grasped and pulled; however, difficulty was encountered pulling the release wire out from within the pusher and the implant coil could not be detached.The pusher distal outer shrink tubing was removed (cut) and the release wire coin was examined.Dried blood was present within the pusher distal end.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment¿ was confirmed.It is likely the dried blood within the pusher distal end caused the release wire coin to become stuck subsequently causing the release wire to break during the manual detachment attempt.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.